Troponin Leak Associated with Drug-Induced Methemoglobinemia.
Drug-induced methemoglobinemia is a well-described entity but has not been previously associated with elevated troponins in the absence of cardiac symptoms. We report a case of a patient presenting to the emergency department (ED) with complaints related to an exacerbation of her long-standing cystitis. A low pulse oximetry reading prompted an evaluation, revealing a troponin leak, which peaked at 10 hours. Her methemoglobin level was found to be elevated at 11.4%, but a preexisting anemia apparently prevented the clinical recognition of cyanosis. The methemoglobinemia was determined to be secondary to her ingestion of phenazopyridine and trimethoprim-sulfa methoxizole. Although phenazopyridine and sulfa agents have long been known to cause methemoglobinemia, our patient exhibited an asymptomatic troponin leak that has not been previously reported as a complication of drug-induced methemoglobinemia. Clinicians should be aware of this potential association.
Published In/Presented At
Cannon, R. D., Wagner, M., & Jacoby, J. L. (2014). Troponin leak associated with drug-induced methemoglobinemia. The American Journal Of Emergency Medicine, 32(10), 1295.e3-4. doi:10.1016/j.ajem.2014.03.015
Emergency Medicine | Medical Specialties | Medicine and Health Sciences
Department of Emergency Medicine, Department of Emergency Medicine Faculty